Alert archive / North Carolina / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 2, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Jan 23, 1999, 3:14 PM EST for Randolph County, North Carolina. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 23, 1999, 3:14 PM EST (20:14 UTC)
- Expired
- Jan 23, 1999, 3:45 PM EST
- In force
- 31 min
- Issued by
- NWS Raleigh, NC
- Area
- Whole counties
County Randolph County, NC
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.2 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 106 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 522 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 182 m²/s²
- 0-3 km storm-relative helicity
- 219 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
999 WUUS1 KRDU 232018 RRA SVRRDU NCC151-232045- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 314 PM EST SAT JAN 23 1999 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... RANDOLPH COUNTY * UNTIL 345 PM EST * AT AT 315 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM SOUTHWEST OF ASHEBORO... MOVING NORTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ASHEBORO AROUND 325 DAMAGING WINDS AND HEAVY RAIN ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 22, 8:12 PM EST, 19 hours 2 minutes earlier.
Area forecast discussion, Jan 22, 8:12 PM EST, 19 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 812 PM EST FRI JAN 22 1999 TNT...CLR TO PC AND QUITE MILD LUKS FINE. LOW TEMPS WILL BE MILD WITH SE WND AND THINK LWR 60S BTR CNTRL/S CST WITH UPP 50S/60ISH WELL INLAND. OTR BNKS TRICKY BEC ITS IN THE UPP 50S UP N AS WND BLOWS OVER COLD WTR AND IT WILL BE WRMR NR HAT...MAYBE A RANGE OF UPP 50S TO LWR 60S. FOG WILL NOT BE NRLY AS WDSPRD TNT EVEN THOUGH SFC DWPTS ARE HIGH...BNDRY LYR WNDS ARE STRNGR THAN LAST NGT AND WILL INCR MORE LTR ON WHICH WILL DCRS CHC'S OF BIGTIME DENSE FOG OUTBREAK. SAT...LUKING AT WTR VPR LOOP AND HOW CURRENT PRECIP IS MATCHING UP WITH MDL GENERATED UVM FIELDS...THIS EVENT WILL BE SLOW TO EVOLVE OVR ERN NC. THINK SAT WILL BRNG MORE NR REC WARMTH AND WOULD NOT BE SURPRISED TO SEE P/S SKIES OVR MUCH OF MHX CWA. THE FLAVOR OF THE DAY IS LIKELY THE WARMTH AND WND AND NOT SHWRS/TSTMS. READINGS WILL AGAIN BE WELL INTO THE 70S. BEST UVM ARRIVES AFT DARK OVR HERE WITH RAIN CHC'S REALLY INCRNG OVN INTO SUN MORN. CWF: SE WND WILL CONT TO GRADUALLY INCR OVN. TOWERS ARE SLOLY INCRNG NOW AND NR SHR WTRS WILL REACH 20KT OR SO AFTER MIDNGT...SEAS WILL HIT 6-8 FT AT FPSN7 AND ARND 5 FT BEACH TO 20 NM OUT. WILL HOLD OFF OFF ON SCA LIKE DYSHFT DID AND LET MIDSHFT PUT IT UP FOR SAT. RECORDS FOR SAT... NKT...75 1967 NCA...77 1974 EWN...77 1974 HAT...74 1937 .MHX...NONE. GATES
In the hours before
Special weather statement, Jan 23, 10:50 AM EST, 4 hours 24 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088>089-240300- SEVERE WEATHER OUTLOOK FOR CENTRAL NORTH CAROLINA NATIONAL WEATHER SERVICE RALEIGH NC 1050 AM EST SAT JAN 23 1999 ...ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND TONIGHT... (THE SEVERE WEATHER OUTLOOK FOR CENTRAL NORTH CAROLINA APPLIES ONLY TO THE COUNTIES LISTED AT THE END OF TEXT.) THERE IS A SLIGHT CHANCE OF SEVERE WEATHER FROM THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT FOR MAINLY THE SOUTHERN PORTIONS OF CENTRAL NORTH CAROLINA. LOCALIZED FLOODING FROM REPEAT HEAVY RAINFALL AND ISOLATED OCCURRENCES OF DAMAGING DOWNBURST WINDS ARE THE PRIMARY CONCERN FOR SEVERE WEATHER. THE MAIN THREAT AREA WILL BE ALONG AND SOUTH OF A LINE FROM LEXINGTON-ASHEBORO-PITTSBORO-RALEIGH-WILSON. THE ACTIVITY IN THE WEST WILL BE MAINLY AFTER 4PM TO ABOUT MIDNIGHT. THEN EASTERN SECTIONS MAINLY AFTER 8 PM AND INTO THE EARLY MORNING HOURS SUNDAY. STRONG SOUTHERLY WINDS WELL AHEAD OF A COLD FRONT WILL CONTINUE TO BRING WARM HUMID AIR OUT OF THE TROPICS INTO THE SOUTHEASTERN UNITED STATES TODAY. A WIDE BAND OF HEAVY SHOWERS AND THUNDERSTORMS WILL CROSS THE MOUNTAINS THIS AFTERNOON INTO THE WESTERN PIEDMONT LATE THIS AFTERNOON AND ACROSS CENTRAL NORTH CAROLINA TONIGHT. LOCALIZED RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE IN A SHORT PERIOD OF TIME AND COULD LEAD TO FLOODING OF HIGHWAYS AND URBAN DRAINAGES. STRONG WINDS IN EXCESS OF 60 MPH JUST ABOVE THE SURFACE COULD ALSO BE FORCED TO THE GROUND IN LOCALIZED WIND GUSTS FROM THUNDERSTORMS CAUSING DOWNBURST WINDS. SPOTTER ACTIVATION MAY BE NEEDED FROM THE TRIAD WESTWARD AFTER 4 PM THIS AFTERNOON AND IN THE CENTRAL SECTIONS OF THE STATE...INCLUDING RALEIGH...AND FAYETTEVILLE AFTER 8 PM TONIGHT. STAY TUNED TO NOAA WEATHER RADIO FOR ADDITIONAL STATEMENTS OR POSSIBLE WATCHES FOR SEVERE OR HAZARDOUS WEATHER CONDITIONS. RA ********************************************************************* ALAMANCE ANSON CHATHAM CUMBERLAND DAVIDSON DURHAM EDGECOMBE FORSYTH FRANKLIN GRANVILLE GUILFORD HALIFAX HARNETT HOKE JOHNSTON LEE MONTGOMERY MOORE NASH ORANGE PERSON RANDOLPH RICHMOND SAMPSON SCOTLAND STANLY VANCE WAKE WARREN WAYNE WILSON
Special weather statement, Jan 23, 10:50 AM EST, 4 hours 24 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088>089-240300- SEVERE WEATHER OUTLOOK FOR CENTRAL NORTH CAROLINA NATIONAL WEATHER SERVICE RALEIGH NC 1050 AM EST SAT JAN 23 1999 ...ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND TONIGHT... (THE SEVERE WEATHER OUTLOOK FOR CENTRAL NORTH CAROLINA APPLIES ONLY TO THE COUNTIES LISTED AT THE END OF TEXT.) THERE IS A SLIGHT CHANCE OF SEVERE WEATHER FROM THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT FOR MAINLY THE SOUTHERN PORTIONS OF CENTRAL NORTH CAROLINA. LOCALIZED FLOODING FROM REPEAT HEAVY RAINFALL AND ISOLATED OCCURRENCES OF DAMAGING DOWNBURST WINDS ARE THE PRIMARY CONCERN FOR SEVERE WEATHER. THE MAIN THREAT AREA WILL BE ALONG AND SOUTH OF A LINE FROM LEXINGTON-ASHEBORO-PITTSBORO-RALEIGH-WILSON. THE ACTIVITY IN THE WEST WILL BE MAINLY AFTER 4PM TO ABOUT MIDNIGHT. THEN EASTERN SECTIONS MAINLY AFTER 8 PM AND INTO THE EARLY MORNING HOURS SUNDAY. STRONG SOUTHERLY WINDS WELL AHEAD OF A COLD FRONT WILL CONTINUE TO BRING WARM HUMID AIR OUT OF THE TROPICS INTO THE SOUTHEASTERN UNITED STATES TODAY. A WIDE BAND OF HEAVY SHOWERS AND THUNDERSTORMS WILL CROSS THE MOUNTAINS THIS AFTERNOON INTO THE WESTERN PIEDMONT LATE THIS AFTERNOON AND ACROSS CENTRAL NORTH CAROLINA TONIGHT. LOCALIZED RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE IN A SHORT PERIOD OF TIME AND COULD LEAD TO FLOODING OF HIGHWAYS AND URBAN DRAINAGES. STRONG WINDS IN EXCESS OF 60 MPH JUST ABOVE THE SURFACE COULD ALSO BE FORCED TO THE GROUND IN LOCALIZED WIND GUSTS FROM THUNDERSTORMS CAUSING DOWNBURST WINDS. SPOTTER ACTIVATION MAY BE NEEDED FROM THE TRIAD WESTWARD AFTER 4 PM THIS AFTERNOON AND IN THE CENTRAL SECTIONS OF THE STATE...INCLUDING RALEIGH...AND FAYETTEVILLE AFTER 8 PM TONIGHT. STAY TUNED TO NOAA WEATHER RADIO FOR ADDITIONAL STATEMENTS OR POSSIBLE WATCHES FOR SEVERE OR HAZARDOUS WEATHER CONDITIONS. RA ********************************************************************* ALAMANCE ANSON CHATHAM CUMBERLAND DAVIDSON DURHAM EDGECOMBE FORSYTH FRANKLIN GRANVILLE GUILFORD HALIFAX HARNETT HOKE JOHNSTON LEE MONTGOMERY MOORE NASH ORANGE PERSON RANDOLPH RICHMOND SAMPSON SCOTLAND STANLY VANCE WAKE WARREN WAYNE WILSON
Nearby
Severe Thunderstorm Warnings in North Carolina, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.